Jump to content

Stamata: Tapering off of Clozapine


Stamata

Recommended Posts

I am the mother of a 41 year-old son who is trying for the 3rd time to taper off of Clozapine (Clozaril) that he has been on for 20 years beginning in 1999.  The first two attempts were in 2003 (Initiated by psychiatrist) and 2014 (initiated by my son with our full cooperation).  They ended in disaster.  This time our son, under the care of a psychiatrist, is tapering off 25 mg every 6 months.  He started going down from 600 mg in 2015 and is now at 400 mg. --but at a cost.  He always suffered from intrusive thoughts and lately these thoughts have been funneled into one terrible accuser who when our son doesn't listen to him, punishes him (with muscle and other pains and dire predictions).  How many times have we heard from our son that this entity is only doing what our son wants which is to achieve greatness by suffering and that this "machine" can not be un-programmed. 

 

Our son has a degree in Art.  The longest job was for 2 years, 6 hrs. a week on an organic farm.  He has never had a girlfriend and desperately wants one.  He has run several marathons and would like to run a triathlon but can't seem to make it happen, I think, because this kind of extreme exercise does not mesh with trying to taper off of a psychiatric medication.  He has lived with us for ten years; we eat a GAPS diet, basically Paleo.  Organic.  Raw dairy.  Good fats and meats from grass-fed animals.  Our son takes supplements, at this point CBD oil, a multi-vitamin and NAC.  Years ago others.  

 

This past spring, our son slowly added in Latuda, up to 40mg.  We couldn't tell any difference which might have been because he was taking at the same time NAC and CBD oil.  When the psychiatrist raised the dose to 60 recently, our son developed what I am naming Akathesia and so the Latuda is being discontinued now fairly quickly and at the same time, the psychiatrist wants our son to go back up on the Clozaril to 400 mg.  For the first time in his life, our son is using Xanax to keep the fear under control which when at its worst causes our son to say he wants to kill himself.

 

It would be great to hear from anyone with experience tapering off of Clozapine. 

CLOZAPINE  1999 (age 21) - present   600 mg   Currently attempting to taper off of Clozapine for the 3rd time at a rate of 25 mg every 6 months and still extremely difficult.  Down to 400 mg.

LATUDA   2019 (age 41) -present   Added in to help the taper of Clozapine.  Started very gradually but at dose of 60 mg, started tapering off because of symptoms of Akathesia. 

LITHIIUM  1992 (age 13) -present    1200 mg at one time.  Currently at 600 mg 

PROZAC 1994-2010   20 mg.  Tapered off in two months.

SEROQUEL, RISPERADOL, ZYPREXA   --Prescribed and discontinued between 1992-1996

 

 

 

 

Link to comment
  • Moderator

Welcome to SA, Stamata.

 

Is it possible for your son to join SA himself?  If not, we will be happy to work with you.

 

If you will Google SurvivingAntidepressants.org clozapine clozaril you will see several threads from members tapering off this drug, as well as suggestions from our moderators.  

 

We generally recommend tapering no more than 10% of current dose every four weeks.  This taper rate would be gentler than the current 25% every six months because your son gets hit with a very large reduction all at once, which can be destabilizing.  Is the 25% reduction of his current dose or the original dose?  If it's original dose, as he gets lower the reduction proportion will get larger and larger, which again may prove too much for him.  Basically, if he struggling that much at his current taper rate, it means he's tapering too fast or too much.  

 

Why taper by 10% of my dosage?

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.  We don't recommend multiple vitamins because if there's a problem it would be impossible to isolate the cause.
 
Regarding exercise, we generally recommend less strenuous exercise, like a walk in nature.  Strenuous exercise such as you describe can be too stimulating for someone withdrawing from psychiatric drugs.
 
This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.
 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Jan. 11, 2022: 5.4mg 

Taper is 71% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • ChessieCat changed the title to Stamata: Tapering off of Clozapine

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy